Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 17, 2014, 9:40 PM CDT for Andrews County, Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2014, 9:40 PM CDT (02:40 UTC)
- Expired
- Jun 18, 2014, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Andrews County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 81 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1195 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2580 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
171 WGUS54 KMAF 180240 FFWMAF TXC003-165-180530- /O.NEW.KMAF.FF.W.0023.140618T0240Z-140618T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 940 PM CDT TUE JUN 17 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GAINES COUNTY IN WEST TEXAS... NORTH CENTRAL ANDREWS COUNTY IN WEST TEXAS... * UNTIL 1230 AM CDT * AT 935 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER SOUTH CENTRAL GAINES COUNTY AND NORTH CENTRAL ANDREWS COUNTY...MOVING EAST AT 10 MPH. RAINFALL AMOUNTS OF 2 TO 3 NICHES HAVE FALLEN OVER THESE AREAS SINCE 7 PM CDT...WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE FROM THE STORMS OVER THE AREA. HIGHWAY 385 FROM 9 MILES SOUTH OF SEMINOLE TO THE GAINES COUNTY LINE IS HAS HAD THE MOST RAINFALL WITH ACCIDENTS REPORTED BY GAINES COUNTY EMERGENCY MANAGEMENT. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAINES COUNTY AIRPORT...FAIRVIEW AND FAIRVIEW IN GAINES COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS... NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3264 10280 3278 10228 3250 10225 3240 10276 $$
1 follow-up statement
625 WGUS74 KMAF 180346 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1046 PM CDT TUE JUN 17 2014 TXC003-165-180530- /O.CON.KMAF.FF.W.0023.000000T0000Z-140618T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GAINES-ANDREWS- 1046 PM CDT TUE JUN 17 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR NORTH CENTRAL ANDREWS AND SOUTH CENTRAL GAINES COUNTIES... AT 1041 PM CDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL WERE MOVING EAST AT 10 MPH OUT OF THE WARNED AREA. HOWEVER...RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE AND LIKELY RESULT IN HAZARDOUS DRIVING CONDITIONS...ESPECIALLY ALONG HIGHWAY 385 FROM 9 MILES SOUTH OF SEMINOLE TO THE GAINES COUNTY LINE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAINES COUNTY AIRPORT...FAIRVIEW AND FAIRVIEW IN GAINES COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3264 10280 3278 10228 3250 10225 3240 10276 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:13 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 17, 6:13 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 613 PM CDT Tue Jun 17 2014 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Thunderstorms will persist through the evening, and will include at KHOB, KINK, KPEQ and KFST where chances are best. Probabilities are too low to include the other TAF sites. Expect MVFR ceilings to develop overnight, but how aggressively is not certain. Therefore, will carry temporary ceilings at all area TAF sites. More thunderstorms will be possible Wednesday afternoon, but will leave out of the current TAFs since it will be late in the period. && .PREV DISCUSSION... /ISSUED 253 PM CDT Tue Jun 17 2014/ DISCUSSION... Generally southwesterly flow aloft expected through Thursday with the surface trough expected across the extreme west Texas/eastern New Mexico border. The westward position of the surface trough will allow low level moisture to back all the way into the mountains through the period. Intense heating along with an abundance of shortwaves in the upper flow will spark widely scattered to scattered thunderstorms across southeast New Mexico and west Texas through Thursday. A few storms will become strong to severe given a cape forecast of 1000-3000 j/kg. The best chance of severe storms will be Wednesday afternoon and evening when 0 to 6 kilometer shear values are forecast to be in the 25 to 30 knot range. Will continue to mention locally heavy rainfall in the hazardous weather outlook due above normal precipitable water values. High temperatures will cool to slightly below normal values through Thursday due to expected abundant cloudiness and uptick in areal coverage of storms. More storms are expected Friday due to an upper level trough stalling over the Trans Pecos and Big Bend area. The best chance appears like it will be across the mountains and Big Bend closest to the disturbance with help from topography and upslope flow. This disturbance is forecast to meander across the Trans Pecos and Big Bend Saturday and Sunday so will keep a slight chance of thunderstorms in those regions. Beyond Sunday the GFS model weakens and moves the disturbance east of the area while the ECMWF model keeps the disturbance over west Texas and expands its precipitation shield. For now will confine mention of precipitation to the Davis Mountains and Marfa Plateau in upslope flow and continue to monitor. For Temperatures next Sunday through Tuesday went with a split between the warmer GFS and ECMWF given the uncertainty. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 69 93 69 90 / 30 30 30 30 BIG SPRING TX 71 91 70 90 / 20 30 30 30 CARLSBAD NM 70 96 67 95 / 20 30 20 20 DRYDEN TX 74 98 72 93 / 20 30 20 30 FORT STOCKTON TX 72 97 70 90 / 20 40 20 40 GUADALUPE PASS TX 70 92 68 89 / 20 30 20 30 HOBBS NM 67 93 66 90 / 30 30 20 30 MARFA TX 61 88 60 83 / 30 40 30 40 MIDLAND INTL AIRPORT TX 72 92 71 89 / 20 30 30 30 ODESSA TX 71 91 71 90 / 20 30 30 30 WINK TX 74 97 73 95 / 20 30 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 17, 1:20 PM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 120 PM CDT TUE JUN 17 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 120 PM CDT TUE JUN 17 2014 /1220 PM MDT TUE JUN 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS THIS AFTERNOON AND EVENING. THE BEST CHANCES WILL BE ACROSS THE BIG BEND AND DAVIS MOUNTAINS NORTHWARD ACROSS THE UPPER TRANS PECOS AND WESTERN PERMIAN BASIN. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH BRIEF WIND GUSTS IN EXCESS OF 55 MPH POSSIBLE AND QUARTER SIZE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PARTICULARLY ACROSS THE DAVIS MOUNTAINS AND BIG BEND REGIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS WEDNESDAY THROUGH FRIDAY. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH LARGE HAIL...DAMAGING WINDS... FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL POSSIBLE. THE STRONGEST STORMS ARE EXPECTED TO BE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 17, 6:51 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 651 PM CDT TUE JUN 17 2014 TXZ081-180030- BIG BEND AREA- 651 PM CDT TUE JUN 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING CENTRAL BREWSTER COUNTY UNTIL 730 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 13 MILES EAST OF PERSIMMON GAP AT 651 PM CDT...MOVING WEST AT 10 MPH. THIS STORM WILL AFFECT FM 2627. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 2958 10319 2980 10315 2974 10281 2955 10287 TIME...MOT...LOC 2351Z 098DEG 9KT 2966 10296
Special weather statement, Jun 17, 7:11 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
711 PM CDT TUE JUN 17 2014
NMZ029-033-034-TXZ045-046-050-051-180115-
DAWSON-GAINES-MARTIN-ANDREWS-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-
CENTRAL LEA COUNTY-
711 PM CDT TUE JUN 17 2014
...STRONG THUNDERSTORMS ACROSS GAINES AND ANDREWS COUNTY THROUGH 810
PM CDT...
THESE STORMS ARE MOVING TO THE NORTH AT AROUND 15 MPH AND MAY
PRODUCE NICKEL HAIL AND WINDS UP TO 55 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3317 10305 3296 10306 3297 10207 3294 10196
3249 10218 3217 10263 3209 10294 3220 10306
3252 10320 3318 10315
TIME...MOT...LOC 0009Z 200DEG 8KT 3281 10265Special weather statement, Jun 17, 7:31 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 731 PM CDT TUE JUN 17 2014 TXZ075-081-180115- PECOS-BIG BEND AREA- 731 PM CDT TUE JUN 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES UNTIL 815 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF MARATHON AT 731 PM CDT...MOVING NORTHEAST AT 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3056 10287 3027 10260 2999 10321 3012 10335 TIME...MOT...LOC 0031Z 233DEG 29KT 3020 10308
Local storm report, Jun 17, 8:14 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 PM CDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND DMG 9 S SEMINOLE 32.59N 102.65W
06/17/2014 GAINES TX EMERGENCY MNGR
AN 18 WHEELER WAS BLOWN OVER ON US 385 9 MILES SOUTH OF
SEMINOLE.
&&
MSCHULDTLocal storm report, Jun 17, 9:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
909 PM CDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 1 SW SEAGRAVES 32.93N 102.58W
06/17/2014 M62.00 MPH GAINES TX MESONET
&&
AKLSpecial weather statement, Jun 17, 9:22 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
922 PM CDT TUE JUN 17 2014
TXZ045-180300-
GAINES-
922 PM CDT TUE JUN 17 2014
...STRONG THUNDERSTORMS ACROSS SOUTHEAST GAINES COUNTY THROUGH 905 PM CDT...
THESE STORMS ARE LOCATED ABOUT 15 MILES SOUTHEAST OF SEMINOLE MOVING TO
THE EAST AT 15 MPH. PENNY SIZE HAIL AND 50 MPH WINDS ARE POSSIBLE WITH
THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3280 10221 3252 10220 3252 10236 3255 10237
3254 10250 3275 10251
TIME...MOT...LOC 0219Z 257DEG 12KT 3262 10240The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:11 PM CDT | Special Weather Statement | MAF | Andrews, Gaines | 64 min |
| Jun 17, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 56 min |
| Jun 17, 7:27 PM CDT | Areal Flood Advisory | MAF | Ward, Winkler | 3 hr |
| Jun 17, 7:31 PM CDT | Special Weather Statement | MAF | 44 min | |
| Jun 17, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Winkler | 62 min |
| Jun 17, 8:00 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 60 min |
| Jun 17, 8:21 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Jun 17, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 64 min |
| Jun 17, 9:00 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 60 min |
| Jun 17, 9:14 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Jun 17, 9:22 PM CDT | Special Weather Statement | MAF | Gaines | 38 min |
| Jun 17, 9:56 PM CDT | Special Weather Statement | MAF | Dawson | 64 min |
| Jun 17, 10:08 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Jun 17, 10:54 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 3 hr |
| Jun 17, 10:58 PM CDT | Special Weather Statement | MAF | Borden | 62 min |
| Jun 18, 3:02 PM CDT | Special Weather Statement | MAF | Martin | 28 min |
| Jun 18, 3:34 PM CDT | Special Weather Statement | MAF | Terrell | 41 min |
| Jun 18, 3:56 PM CDT | Special Weather Statement | MAF | Terrell | 49 min |
| Jun 18, 4:13 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| Jun 18, 4:14 PM CDT | Special Weather Statement | MAF | Pecos | 31 min |
| Jun 18, 4:50 PM CDT | Special Weather Statement | MAF | Pecos | 40 min |
| Jun 18, 4:52 PM CDT | Special Weather Statement | MAF | 38 min | |
| Jun 18, 4:58 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Jun 18, 5:00 PM CDT | Special Weather Statement | MAF | Martin | 30 min |
| Jun 18, 5:29 PM CDT | Special Weather Statement | MAF | Crane | 46 min |
| Jun 18, 5:31 PM CDT | Special Weather Statement | MAF | Martin | 29 min |
| Jun 18, 5:38 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos | 3 hr |
| Jun 18, 5:49 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 56 min |
| Jun 18, 5:57 PM CDT | Special Weather Statement | MAF | Pecos | 63 min |
| Jun 18, 6:00 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Jun 18, 6:23 PM CDT | Special Weather Statement | MAF | 52 min | |
| Jun 18, 6:33 PM CDT | Special Weather Statement | MAF | Midland | 27 min |
| Jun 18, 6:38 PM CDT | Special Weather Statement | MAF | Martin | 67 min |
| Jun 18, 6:45 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 60 min |
| Jun 18, 6:48 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 57 min |
| Jun 18, 6:57 PM CDT | Special Weather Statement | MAF | Ward | 48 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.